As of October 22, 2012, 23 people have died and 297 are sickened from fungal meningitis caused by tainted steroid injections. Vials of the tainted steroid were distributed to 23 states and 16 states now report illnesses and/or deaths from fungal meningitis.

More than 14,000 people received the potentially contaminated steroid although doctors don’t know how many more patients will become ill. Doctors are uncertain how long it takes for symptoms to appear because the fungus grows slowly. One bit of good news—not everyone who received a tainted injection will develop fungal meningitis.

If you or a loved one has had a steroid injection since May 21, 2012 at one of the 75 clinics or medical facilities that received the contaminated steroids (List of clinics), doctors and health officials recommend contacting your doctor to see if you are at risk. Seek medical attention immediately at the first signs of any of the following symptoms:

  • Severe of worsening headache
  • Neck pain, neck stiffness
  • New weakness or numbness in any part of the body
  • Stroke-like symptoms – slurred speech, confusion
  • Nausea
  • Fever
  • Dizziness
  • Sensitivity to bright lights

The NECC, New England Compounding Center, which produced the contaminated steroids, has now recalled all its products and shut down all business operations. State investigators are trying to determine how the injections were contaminated with fungus.

The Becker Law Office is committed to keeping you informed about defective products and drugs, and we will continue to update this blog concerning the fungal meningitis outbreak.